Hail, Ness
- When
- July 20, 3:45 PM CST
- Where
- Ness County, 2.97 mi SSW of Bazine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.410, -99.700
A cold front helped to generate thunderstorms in the evening but isolated severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front helped to generate thunderstorms in the evening but isolated severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 2:22 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT TUE JUL 20 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR A FEW SEVERE THUNDERSTORMS TONIGHT, FOLLOWED BY HIGH TEMPERATURES INTO THURSDAY. A COLD FRONT HAS SAGGED SOUTH INTO PART OF OUR WEST AND NORTHWEST FA FROM NEAR GARDEN CITY TO JUST WEST OF HAYS. THIS FRONT WAS BEING PUSHED SOUTHWARD BY WEAK WAVES IN WEST TO NORTHWEST FLOW ALOFT. THE FRONT IS FORECAST TO SAG A BIT MORE SOUTH TOWARD DODGE CITY TO LACROSSE TONIGHT AS MORE SHORTWAVE ENERGY MOVES FROM WEST TO EAST. FORECAST SOUNDINGS SHOW A VERY WEAK CAP BY MAX HEATING WITH THE HIGHEST INSTABILITY NORTH OF AROUND 2000 J/KG. UPPER LEVEL WINDS HOWEVER ARE FAIRLY WEAK WITH THE MAX AROUND 30KTS IN THE NORTH FA. THIS SHOULD NOT ALLOW FOR LARGE HAIL, HOWEVER A FEW DIME TO NICKEL SIZE WILL BE POSSIBLE. STRONG WINDS AS ANY TALL THUNDERSTORMS COLLAPSE MAY BE THE GREATER SEVERE WEATHER CONCERN. WILL KEEP BEST POPS NORTH AROUND HAYS AROUND 50 PERCENT TO 20 AND 30 PERCENT WEST AND SOUTH EXCEPT FOR MEDICINE LODGE. FOR WEDNESDAY INTO THURSDAY MID LEVEL HEIGHTS RISE WITH THE FRONTAL BOUNDARY RETURNING NORTH AS A WARM FRONT. WILL MAINTAIN ONLY A SLIGHT CHANCE FOR THUNDERSTORMS FAR WEST AND FAR NORTH. LOOK FOR OVERNIGHT LOWS FROM AROUND 70 NORTHWEST FA TO THE MID 70S AROUND MEDICINE LODGE. BREEZY SOUTH WINDS RETURN ON WEDNESDAY WITH HIGHS ONCE AGAIN AROUND 100. THEN FOR THURSDAY MORNING OVERNIGHT LOWS SHOULD BE A BIT WARMER WITH SOUTH WINDS STAYING UP 10 TO 20 MPH. LOWS SHOULD RANGE FROM THE LOW 70S WEST TO THE MID 70S EAST. HIGH TEMPS ON THURSDAY SHOULD ALSO BE A BIT WARMER WITH 100 TO 102 NORTH AND WEST TO NEAR 100 ELSEWHERE WITH SOUTH WINDS INCREASING TO 20 TO 30 MPH. DAYS 3-7... A SUBTROPICAL HIGH WILL CONTINUE TO PERSIST ACROSS THE SOUTHEASTERN STATES THROUGH THE PERIOD, WHILE SOME TROUGHING IS EXPECTED TO DEVELOP OVER THE NORTHEASTERN SECTIONS OF NORTH AMERICA. THE MAIN FORECAST ISSUES FOR OUR FORECAST AREA THROUGH THIS PERIOD WILL BE HOW WARM WE WILL GET AND AS WELL AS CHANCES FOR THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. FROM THURSDAY INTO FRIDAY, THERE DOES APPEAR TO BE REASONABLE CHANCES FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH THE PRESENCE OF A BOUNDARY LAYER BAROCLINIC ZONE STRADDLED NEAR THE FORECAST AREA BUT GENERALLY LESS THAN 20 TO 30 PERCENT. THE MAIN SYNOPTIC KINEMATIC FORCING WILL STILL BE RELEGATED TO THE NORTHERN STATES AS JET ENERGY SHIFTS FROM THE NORTHERN PLAINS INTO THE NORTHEAST CONUS. HOWEVER, THAT IS NOT TO SAY A FEW ORGANIZED THUNDERSTORMS WILL NOT BE POSSIBLE WITH MARGINAL 30 KNOT SHEAR POSSIBLE NEAR THE CONVERGENCE ZONES EACH DAY. SMALL CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND AS WELL AND TEMPERATURES BY SUNDAY AND MONDAY NIGHT BE CONSIDERABLE TEMPERED BY COOLER EASTERLY AIR FROM A BACK DOOR COOL FRONT. && .AVIATION... A SURFACE FRONTAL BOUNDARY FROM NEAR JOHNSON CITY TO AROUND HAYS MAY BE THE BEST LOCATION FOR ANY DEVELOPING THUNDERSTORMS EARLY THIS EVENING. A FEW CBS WILL LIKELY BE PRESENT AROUND THE KHYS TERMINAL WITH AND EVEN AT KGCK WITH MUCH LESS CONFIDENCE ANYWHERE NEAR DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 99 74 99 / 30 10 10 10 GCK 71 100 73 101 / 30 10 10 10 EHA 72 99 73 100 / 30 10 10 10 LBL 72 99 74 101 / 20 0 0 10 HYS 72 100 75 102 / 50 20 20 10 P28 76 99 76 100 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 528 AM CDT TUE JUL 20 2010 KSZ064>066-076>081-085>090-211030- HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT- STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 528 AM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF ISOLATED LATE DAY THUNDERSTORMS THROUGH THE END OF THE WEEK ACROSS FAR WEST CENTRAL KANSAS. MORE ORGANIZED THREATS FOR THUNDERSTORM ACTIVITY ARE NOT EXPECTED UNTIL THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-061>063-074-075-084-211030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-STANTON- GRANT-MORTON- 528 AM CDT TUE JUL 20 2010 /428 AM MDT TUE JUL 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AS A COLD FRONT MOVES SOUTH INTO WEST CENTRAL KANSAS TODAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON HOURS. WHILE ORGANIZED SEVERE THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS IN EXCESS OF 50 MPH AS WELL AS SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE BEST THREAT FOR THESE STORMS WILL BE NORTHWEST OF A LINE EXTENDING FROM ELKHART TO GARDEN CITY TO NESS CITY TO LACROSSE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF ISOLATED LATE DAY THUNDERSTORMS THROUGH THE END OF THE WEEK ACROSS FAR WEST CENTRAL KANSAS. MORE ORGANIZED THREATS FOR THUNDERSTORM ACTIVITY ARE NOT EXPECTED UNTIL THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 421 PM CDT TUE JUL 20 2010 KSZ044>046-065-202215- LANE-NESS-PAWNEE-RUSH- 421 PM CDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN PAWNEE...RUSH AND SOUTHEASTERN LANE COUNTIES... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM SHAFFER TO BEELER...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3827 9902 3828 10042 3856 10041 3869 9902 TIME...MOT...LOC 2121Z 316DEG 6KT 3844 9906 3836 10020 WRIGHT
The Dodge City radar (KDDC), 76 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253982, 253981, 253980.